Ohio, 2010

Hail in Ohio, September 7, 2010

September 7, 2010 · NWS PBZ · 1 event in 1 county or zone

Isolated severe thunderstorms developed along a cold front that moved across east central Ohio and northern Pennsylvania. These thunderstorms produced both both hail and wind damage across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed along a cold front that moved across east central Ohio and northern Pennsylvania. These thunderstorms produced both both hail and wind damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 7:15 PM EST, 23 minutes earlier.

Area forecast discussion, Sep 7, 7:15 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT TUE SEP 7 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT...BRINGING A CHANCE OF
SHOWERS. THIS FRONT WILL BRING MUCH COOLER TEMPERATURES INTO LATE
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT ACROSS NORTHWEST OHIO WILL WORK ACROSS REGION THIS
EVENING WITH A SCATTERED BAND OF SHOWERS AND A FEW THUNDERSTORMS
EXPECTED. BEHIND THE FRONT MUCH COOLER AIR WILL ARRIVE BY MORNING
WITH LOWS IN THE MID TO UPPER 50S. WITH NORTHWEST WINDS WEDNESDAY
EXPECT SOME CLOUDS ACROSS THE NORTHERN TIER OFF THE LAKES AND
POSSIBLY A SPRINKLE. TEMPERATURES WILL BE MUCH COOLER WITH UPPER
60S NORTH UNDER CLOUDS TO MID 70S SOUTH WHERE SUNSHINE PREVAILS.
SPS ISSUED FOR ELEVATED FIRE DANGER INTO THIS EVENING BEFORE
RELATIVE HUMIDITY RISES AS FRONT APPROACHES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL LOW WILL SPIN ACROSS THE NORTHERN LAKES TO NEW ENGLAND
THROUGH THE PERIOD WITH NORTHWEST FLOW TO DOMINATE WEATHER. EXPECT
CLOUDS OFF OF THE LAKES TO BE ACROSS THE NORTH IN A DIURNAL
FASHION WITH A SPRINKLE OR TWO POSSIBLE FAR NORTH. OTHERWISE
SEASONABLY COOL THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STORM SYSTEM IN THE NORTHERN PLAINS WILL PUSH A WARM FRONT ACROSS
REGION SATURDAY WITH WARMING TEMPERATURES ALONG WITH INCREASING
MOISTURE AND SHOWER CHANCES. COLD FRONT WILL MOVE ACROSS REGION
SUNDAY WITH MILD CONDITIONS AND SHOWERS. CLOSE TO HPC PROGS
THROUGH PERIOD. AFTER FRONTAL PRECIP MOVES OUT FAIR AND DRY BEYOND
THOUGH END OF FORECAST PERIOD.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT WILL MOVE THROUGH THIS EVENING WITH SCATTERED -SHRA AND
-TSRA...GUSTS POSSIBLE TO 30 KTS. FRONT MOVES OUT OF REGION BY EARLY
WEDNESDAY MORNING. STRONG NW FLOW DEVELOPING BY 15Z-18Z WEDNESDAY
(NW 28015G28KT). STRATO-CU DECK BKN ACROSS NORTHERN HALF/TWO THIRDS
OF FORECAST AREA ON WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY WITH VFR.

FRIDAY...HIGH PRESSURE STILL IN CONTROL WITH VFR CONTINUING. NEXT
FRONTAL SYSTEM APPROACHES SATURDAY WITH LINGERING SHOWERS
POSSIBLE INTO EARLY SUNDAY. MVFR IN SHOWERS OR ANY STORMS SATURDAY
INTO SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 7, 7:56 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 AM EDT TUE SEP 7 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081300-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
856 AM EDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ALONG A COLD FRONT LATE THIS AFTERNOON INTO
EARLY TONIGHT MAY BE STRONG WITH ISOLATED SEVERE THUNDERSTORMS
POSSIBLE. THE MAIN THREAT FROM ANY SEVERE STORM WOULD BE DAMAGING
WINDS WITH SMALL HAIL POSSIBLE.

AHEAD OF THE COLD FRONT...THE COMBINATION OF LOW FUEL MOISTURE...RISING
TEMPS...RELATIVELY LOW DEW POINTS...AND GUSTY WINDS COULD PRODUCE A
FIRE HAZARD. ALTHOUGH...THE RED FLAG CRITERIA IS NOT FORECAST TO
BE MET...THIS SITUATION SHOULD BE MONITORED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 7, 1:38 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT TUE SEP 7 2010

MDZ001-PAZ016-021>023-029>032-WVZ003-004-012-021>023-041-080045-
GARRETT-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...
KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
238 PM EDT TUE SEP 7 2010

...ELEVATED FIRE DANGER THIS AFTERNOON...

RECENT DRY WEATHER COMBINED WITH THIS AFTERNOONS LOW HUMIDITY AND
GUSTY WINDS HAS BROUGHT AND ELEVATED FIRE RISK TO PORTIONS OF THE
REGION THIS AFTERNOON.

OPEN BURNING INTO THIS EVENING CAN BE CONSIDERED HAZARDOUS.
ACCIDENTAL ESCAPED DEBRIS COULD CAUSE ANY FIRE TO SPREAD. IN
WILD LAND AREAS BE CAREFUL WITH HEAT AND SPARKS WHILE OPERATING ANY
EQUIPMENT...OR SMOKING.

A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT BRINGING SHOWERS
FOLLOWED BY COOLER CONDITIONS WEDNESDAY.
Special weather statement, Sep 7, 5:27 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT TUE SEP 7 2010

OHZ039>041-048>050-PAZ007-013-080030-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MERCER-LAWRENCE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...NEW CASTLE...ELLWOOD CITY
627 PM EDT TUE SEP 7 2010

...THUNDERSTORMS WITH GUSTY WINDS...

A LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO PORTIONS OF
EASTERN OHIO AND WESTERN PENNSYLVANIA DURING THE EVENING HOURS.
THESE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH AND SOME SMALL
HAIL. IN ADDITION...RAINFALL UP TO ONE INCH IS POSSIBLE.
Local storm report, Sep 7, 5:54 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             SALEM                   40.90N 80.86W
09/07/2010  E0.50 INCH       COLUMBIANA         OH   TRAINED SPOTTER

&&

TGREEN
Local storm report, Sep 7, 6:58 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     GREENVILLE              41.41N 80.38W
09/07/2010                   MERCER             PA   LAW ENFORCEMENT

            TREES DOWN IN GREENVILLE/WEST SALEM

&&

ASMITH
Special weather statement, Sep 7, 7:30 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT TUE SEP 7 2010

OHZ041-PAZ013-020-080115-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
830 PM EDT TUE SEP 7 2010

...THUNDERSTORMS WITH HAIL AND GUSTY WINDS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...

AT 826 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF EAST ROCHESTER...
MOVING EAST AT 55 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  EAST ROCHESTER...     MILLPORT...
  GUILFORD LAKE STATE PARK...                 LISBON...
  LEETONIA...           COLUMBIANA...         EAST PALESTINE...
  ELLWOOD CITY...       NEW CASTLE...         MCCONNELLS MILL...
  HARLANSBURG...

HALF INCH HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM. IN
ADDITION...THERE COULD BE WIND GUSTS UP TO 40 MPH. TAKE COVER FROM
THIS THUNDERSTORM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4110 8013 4106 8011 4101 8017 4084 8016
      4066 8091 4072 8092 4073 8109 4081 8109
      4091 8077 4090 8053 4098 8053

The radar

The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
September 7, 7:38 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -80.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258048.